question-icon

Hello, My family doctor said I could try an anti-

default
Posted on Sun, 24 Mar 2019
Question: Hello,

My family doctor said I could try an anti-anxiety drug. He gave me Lexapro 2.5 mg daily. I am very sensitive to medications. I tried to take Lexapro years ago but only one pill gave me severe problems. However, I decided to try Lexapro again. I took one 2.5 mg pill daily for 4 days. The only side effect I had was dizziness which I could handle. On the fourth day, I started to get more dizzy, panic and anxiety attacks and other things which I usually do not get. So, on the 7th day of taking the drug, I called my doctor and he said to just quit. I did. It has been 8 days now since I quit. However, I now have the same dizziness, lightheadedness, chills, shivers, some nausea, wobbly legs and all around nervous tension in my body and nightmares. QUESTION, can I be suffering from "withdrawal symptoms" from such a short time on Lexapro since I did not stop it by tapering off of it slowly? On a Lexapro forum, many people who also took low doses for a few days claimed similar withdraw symptoms. I talked to a psychologist online about it and he also said many people are sensitive to SSRIs and a small does for a couple of days could bring about withdrawal symptoms which will last for 1-3 weeks. I am now taking Lorazepam to help deal with my symptoms of withdrawal. I went to the emergency room yesterday and they did all extensive tests and all came back very good so a physical illness was ruled out so far. What is your opinion on this so I know what I can do about these symptoms? What should I do? Have you ever heard of this problem before? I am counting on your professional opinion because nobody in my local area knows too much about this sort of thing.
doctor
Answered by Dr. Seikhoo Bishnoi (44 minutes later)
Brief Answer:
I don't think these are withdrawal symptoms.

Detailed Answer:
Hello thanks for using ask a doctor service

I can understand your concern. You are a 67 years old male and I hope you are otherwise healthy and has no associated medical issues.

The dose of 2.5 mg is very low. Lexapro is a SSRI drug and is a safe to use drug. In some individuals the drug is known to result in exacerbation especially during first few days of starting the drug. This is the reason the drug is started at low dose that is around 5 mg per day and gradually the dose is increased.

Your dose was 2.5 mg and you took the dose for around a week. I don't this the symptoms you are having are due to withdrawal of the drug. Drug withdrawal occurs when a drug is regularly taken for at least 2-4 weeks and then stopped abruptly. The changes in receptor levels are needed which result in withdrawal. The drug takes time to act and its not possible to see its effects in first two weeks of starting the drug so are the withdrawal symptoms.

So in my opinion these are not withdrawal symptoms. You took very small dose that too for only few days. The dose and duration are not sufficient to result in withdrawal.

But yes these could be persisting symptoms of anxiety. You are taking Lorazepam and you can continue to take Lorazepam on SOS basis to relieve anxiety. If anxiety persists then other drugs like Zoloft can be tried. The drug is relatively safer and has equal efficacy to Lexapro. You can talk with your doctor for this drug.

Thanks.

Please don't hesitate to ask again for more doubts.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi (31 minutes later)
Since I may not be able to take SSRIs because of my body's system does not tolerate them too well, what are the less bothersome SSRIs or other drugs that I could use? You mentioned zoloft as one of them. What others can I take? SSRIs or other drugs used to great generalize anxiety?
doctor
Answered by Dr. Seikhoo Bishnoi (10 hours later)
Brief Answer:
Vilazodone can be tried.

Detailed Answer:
Hello again, thanks for asking a follow up

Zoloft or Sertraline is SSRI drug which is associated least side effects and is tolerated. Newer drugs like Vilazodone can be kept in options. The drug has less side effects and has good tolerance. This will help in controlling the anxiety. You can talk with your doctor for this drug.

Thanks.

Please don't hesitate to ask again for more clarifications.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5187 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

189 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Hello, My family doctor said I could try an anti-

Brief Answer: I don't think these are withdrawal symptoms. Detailed Answer: Hello thanks for using ask a doctor service I can understand your concern. You are a 67 years old male and I hope you are otherwise healthy and has no associated medical issues. The dose of 2.5 mg is very low. Lexapro is a SSRI drug and is a safe to use drug. In some individuals the drug is known to result in exacerbation especially during first few days of starting the drug. This is the reason the drug is started at low dose that is around 5 mg per day and gradually the dose is increased. Your dose was 2.5 mg and you took the dose for around a week. I don't this the symptoms you are having are due to withdrawal of the drug. Drug withdrawal occurs when a drug is regularly taken for at least 2-4 weeks and then stopped abruptly. The changes in receptor levels are needed which result in withdrawal. The drug takes time to act and its not possible to see its effects in first two weeks of starting the drug so are the withdrawal symptoms. So in my opinion these are not withdrawal symptoms. You took very small dose that too for only few days. The dose and duration are not sufficient to result in withdrawal. But yes these could be persisting symptoms of anxiety. You are taking Lorazepam and you can continue to take Lorazepam on SOS basis to relieve anxiety. If anxiety persists then other drugs like Zoloft can be tried. The drug is relatively safer and has equal efficacy to Lexapro. You can talk with your doctor for this drug. Thanks. Please don't hesitate to ask again for more doubts.